Alert archive / Florida / High Surf Advisories in 2015

High Surf Advisory 2, NWS Tallahassee, FL

February 20, 2015Walton County, Florida

NWS Tallahassee, FL issued this high surf advisory at Feb 20, 2015, 5:02 PM CST for Walton County, Florida. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2015, 5:02 PM CST (23:02 UTC)
Expired
Feb 21, 2015, 9:00 PM CST
In force
28 hr
Issued by
NWS Tallahassee, FL

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WHUS42 KTAE 202302
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
602 PM EST FRI FEB 20 2015

...HIGH SURF AND A HIGH RISK OF RIP CURRENTS EXPECTED THROUGH
SATURDAY...

FLZ108-220900-
/O.NEW.KTAE.SU.Y.0002.150220T2302Z-150222T0300Z/
/O.EXT.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
SOUTH WALTON-
502 PM CST FRI FEB 20 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM CST SATURDAY...
...RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST SATURDAY. 

* LOCATION...WALTON COUNTY COAST.

* SURF...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FLZ112-114-220900-
/O.EXB.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
COASTAL BAY-COASTAL GULF-
602 PM EST FRI FEB 20 2015 /502 PM CST FRI FEB 20 2015/

...RIP CURRENT RISK IN EFFECT THROUGH LATE SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE SATURDAY NIGHT. 

* LOCATION...BAY AND GULF COUNTY COAST.

* SURF...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

FLZ115-220000-
/O.EXB.KTAE.RP.S.0011.000000T0000Z-150222T0000Z/
COASTAL FRANKLIN-
602 PM EST FRI FEB 20 2015

...RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH SATURDAY EVENING. 

* LOCATION...FRANKLIN COUNTY COAST.

* SURF...2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

DVD
2 follow-up statements
895 
WHUS42 KTAE 210945
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM EST SAT FEB 21 2015

...HIGH SURF AND FREQUENT STRONG RIP CURRENTS EXPECTED THROUGH
LATE TONIGHT...

FLZ108-220900-
/O.CON.KTAE.SU.Y.0002.000000T0000Z-150222T0300Z/
/O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
SOUTH WALTON-
345 AM CST SAT FEB 21 2015

...A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

...A HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE
TONIGHT... 

* LOCATION...WALTON COUNTY BEACHES.

* SURF...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT
TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN
BECOME EXHAUSTED QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FLZ115-220900-
/O.EXT.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
COASTAL FRANKLIN-
445 AM EST SAT FEB 21 2015

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...FRANKLIN COUNTY BEACHES.

* SURF...2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT
TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN
BECOME EXHAUSTED QUICKLY.

&&

$$

FLZ112-114-220900-
/O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
COASTAL BAY-COASTAL GULF-
445 AM EST SAT FEB 21 2015 /345 AM CST SAT FEB 21 2015/

...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...BAY AND GULF COUNTY BEACHES.

* SURF...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH. DO NOT ATTEMPT
TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN
BECOME EXHAUSTED QUICKLY.

&&

$$

HARRIGAN
202 
WHUS42 KTAE 211545
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1045 AM EST SAT FEB 21 2015

...HIGH SURF AND FREQUENT STRONG RIP CURRENTS EXPECTED THROUGH
LATE TONIGHT...

FLZ108-220900-
/O.CON.KTAE.SU.Y.0002.000000T0000Z-150222T0300Z/
/O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
SOUTH WALTON-
945 AM CST SAT FEB 21 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...WALTON COUNTY BEACHES.

* SURF...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME
CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE
AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FLZ112-114-115-220900-
/O.CON.KTAE.RP.S.0011.000000T0000Z-150222T0900Z/
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
1045 AM EST SAT FEB 21 2015 /945 AM CST SAT FEB 21 2015/

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...BAY AND GULF COUNTY BEACHES.

* SURF...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME
CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE. ONCE YOU ARE
AWAY FROM THE FORCE OF THE RIP CURRENT...SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Feb 20, 2:54 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 20, 2:54 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EST Fri Feb 20 2015

.Near Term [Through Tonight]...
Surface high pressure is moving off the eastern seaboard today,
giving us light winds generally from the east. Light isentropic
ascent to our northwest has increased cloud cover today for our
northern counties. This ascent will continue through tonight,
keeping cloud cover in place over our northern counties. Highs
today will peak in the upper 40s to low-mid 50s with overnight
lows staying in the 30s, except along the Panhandle coast, where
lows will be in the low 40s.

.Short Term [Saturday Through Sunday Night]...
A weakening cold front will approach the area during the latter
half of the weekend, bringing an increasing chance of showers on
Sunday, mainly to the northwestern half of the area. Instability
may be just high enough to support a slight chance of a
thunderstorm across the northwest half, but with weak dynamics,
severe weather is not expected. A temporary but significant warm-
up is likely ahead of the front, with highs in the mid 60s to near
70 on Saturday and the mid 70s on Sunday.

.Long Term [Monday Through Friday]...
The long term period will begin with a decaying frontal system
limping into our forecast area as the parent low pushes off the
northeast CONUS. As this upper low departs, our part of the county
will be left in nearly zonal flow aloft. The global guidance is in
good agreement through at least Wednesday with cloudy skies, near-
to-below normal temperatures, and chances for rain. The rain
chances will be forced by several small shortwaves as they move
east in the relatively quick 500mb flow.

The GFS and Euro begin to diverge Wednesday night as the GFS
forecasts a stronger shortwave to move along the 500mb flow and
push the stationary front to our south into Thursday morning.
What this would mean for our area is drier conditions, but a
return to below-normal temperatures. The Euro is slower and less
aggressive with this shortwave and would keep our area cloudy with
near-to-below normal temps. For this package, we followed our
normal long-term consensus blend which yielded near normal
temperatures through the period and low chances for rain after
Wednesday.

&&

.Aviation...
[Through 18Z Saturday] VFR conditions will prevail through the
period. Light winds from the east today and tonight will become
southeast at 10-14 knots with gusts of 15-20 knots late in the
period.

&&

.Marine...
As high pressure moves east of the area and a cold front
approaches, southeast winds are expected to increase to advisory
levels tonight into Saturday across most of the area. As the front
weakens, winds will diminish below advisory levels for Sunday.

&&

.Fire Weather...
Onshore flow will increase humidity levels substantially beginning
on Saturday with red flag conditions not expected in the near
future.

&&

.Hydrology...
A round of light rain is possible early next week, but totals will
be too low to cause significant rises on our area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   33  68  52  75  54 /   0   0  10  20  20
Panama City   42  67  58  70  54 /   0  10  20  30  20
Dothan        36  67  54  72  47 /   0  10  30  60  40
Albany        32  66  51  74  48 /   0  10  20  50  40
Valdosta      33  69  50  75  53 /   0   0  10  20  30
Cross City    32  70  49  77  54 /   0   0   0  10  10
Apalachicola  42  65  57  70  56 /   0   0  10  20  20

&&

.TAE Watches/Warnings/Advisories...

FL...Red Flag Warning until 5 PM CST this afternoon for Central
     Walton-Inland Walton-South Walton.

     RIP CURRENT RISK until 9 PM CST this evening for South Walton.

     Red Flag Warning until 7 PM EST this evening for Inland Wakulla-
     Leon.

GA...None.
AL...Red Flag Warning until 5 PM CST this afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory from 7 PM this evening to 7 PM EST Saturday
     for Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Apalachicola to Destin
     FL out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Destin FL from
     20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...DVD
LONG TERM...DVD/DOBBS
AVIATION...MOORE
MARINE...DVD
FIRE WEATHER...BARRY
HYDROLOGY...MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:00 AM CSTSmall Craft AdvisoryTAE45 hr
Feb 20, 9:15 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton57 hr

Nearby

High Surf Advisories in Florida, 2015Every high surf advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.